Iowa, 2013

Flash Flooding and Hail in Iowa, October 4 to 5, 2013

October 4 to 5, 2013 · NWS ARX · 11 events in 2 counties and zones

Thunderstorms developed during the evening of October 4th ahead of an approaching warm front. These storms produced locally heavy rains that caused flash flooding to occur across portions of Floyd and Winneshiek Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the evening of October 4th ahead of an approaching warm front. These storms produced locally heavy rains that caused flash flooding to occur across portions of Floyd and Winneshiek Counties. A vehicle became stranded in flood waters near Floyd (Floyd County) with the occupants having to be rescued by emergency personnel. Dime to quarter sized hail also fell near Marble Rock and Charles City (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 4, 5:08 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 4, 5:08 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT FRI OCT 4 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 330 PM CDT FRI OCT 4 2013

FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT AND
THE POSSIBILITY OF A FEW SEVERE STORMS IN CENTRAL WISCONSIN LATE
SATURDAY MORNING INTO EARLY SATURDAY AFTERNOON.

LATEST SURFACE OBSERVATIONS SHOWED SURFACE LOW PRESSURE OVER
CENTRAL NEBRASKA...LIFTING NORTHEAST. A WARM FRONT EXTENDED
SOUTHEAST THROUGH SOUTHWEST AND CENTRAL IOWA. THE FRONT WILL LIFT
NORTH LATE THIS AFTERNOON INTO THIS EVENING AND BE THE FOCUS FOR
STRONG TO SEVERE THUNDERSTORM DEVELOPMENT AS A POTENT UPPER LOW
PUSHES EAST ACROSS THE NEBRASKA PANHANDLE.

THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO NORTHERN IOWA AND
PERHAPS EXTREME SOUTHWEST WISCONSIN THIS EVENING. STRONG 850 MB
MOISTURE TRANSPORT FOCUSES INTO THE FRONT THIS EVENING...LEADING TO
SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND PORTIONS OF SOUTHWEST WISCONSIN. MEANWHILE THE SURFACE
LOW WILL LIFT NORTH INTO SOUTHEAST SOUTH DAKOTA AS THE LOW OCCLUDES.
A TRIPLE POINT LIFTS NORTHEAST FROM NORTHEAST IOWA INTO SOUTH
CENTRAL MINNESOTA LATE IN THE EVENING. THE 04.17 HRRR SHOWS ISOLATED
STRONG STORMS DEVELOPING ALONG THE FRONT. STORMS ALSO DEVELOP OVER
WESTERN IOWA EARLY THIS EVENING CLOSER TO THE OCCLUSION. THESE STORMS
WILL LIKELY BE SUPERCELLS...CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE STORMS FURTHER TO
THE NORTH OVER THE FORECAST AREA...SHOULD BE NORTH OF THE WARM
FRONT AND ELEVATED IN NATURE. 1-7 KM BULK SHEAR VALUES HOVER RIGHT
AROUND 30 KTS DURING THE EVENING HOURS SO CANNOT RULE OUT ISOLATED
SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY
RAINFALL...AND POSSIBLY DAMAGING WINDS. THE HIGHEST CHANCES FOR
SEVERE WEATHER WILL BE OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA...WEST OF HIGHWAY 52. A FEW OF THESE STRONGER STORMS
COULD MAINTAIN INTENSITY INTO PORTIONS OF WESTERN WISCONSIN BUT
SHOULD THEN WEAKEN AS THEY MOVE EAST...BUT STILL CAPABLE OF
PRODUCING HEAVY RAINFALL. THE 850 MB MOISTURE TRANSPORT GRADUALLY
SHIFTS EAST INTO WESTERN WISCONSIN OVERNIGHT WITH WIDESPREAD
SHOWERS AND STORMS PERSISTING. THE MAIN THREAT FROM THE STORMS
SHOULD GRADUALLY SHIFT TOWARDS HEAVY RAIN LATE IN THE NIGHT. A
COLD FRONT THEN PUSHES EAST ACROSS THE REGION EARLY SATURDAY
MORNING AND SHOULD BE POSITIONED RIGHT ALONG THE MISSISSIPPI RIVER
BY THE MID TO LATE MORNING HOURS. IF ENOUGH INSTABILITY CAN BUILD
AHEAD OF THE FRONT...THERE IS THE POSSIBILITY OF SEEING A FEW
STRONG TO SEVERE STORMS OVER CENTRAL WISCONSIN. THE MAIN HAZARDS
FROM THESE STORMS WOULD BE DAMAGING WINDS. SHOWERS AND STORMS WILL
END FROM WEST TO EAST SATURDAY AFTERNOON AS A DRY SLOT PUSHES INTO
THE REGION. TEMPERATURES SHOULD FALL ACROSS THE AREA SATURDAY
AFTERNOON IN THE WAKE OF THE COLD FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 PM CDT FRI OCT 4 2013

MOST OF THE FORECAST AREA WILL REMAIN IN THE DRY SLOT SATURDAY
NIGHT...WITH THE EXCEPTION OF NORTH CENTRAL WISCONSIN WHERE A FEW
SHOWERS MAY LINGER. PLAN ON A COOLER NIGHT WITH LOWS FALLING INTO
THE 40S. A FEW 30S CANNOT BE RULED OUT OVER CENTRAL WISCONSIN. THE
UPPER LOW MOVES INTO INTO WESTERN IOWA ON SUNDAY AND EVENTUALLY
INTO WESTERN ILLINOIS SUNDAY NIGHT. SHOWERS WRAPPING AROUND THE
LOW LOOK TO MOVE INTO THE REGION SUNDAY AND WILL LIKELY CONTINUE
INTO SUNDAY NIGHT AS THE LOW PROGRESSES EAST. THE LOW THEN LOOKS
TO MOVE INTO THE EASTERN GREAT LAKES LATE ON TUESDAY WITH HIGH
PRESSURE BUILDING INTO THE AREA IN ITS WAKE. HIGH PRESSURE THEN
BUILDS OVER THE AREA WEDNESDAY INTO THURSDAY WITH DRY AND QUIET
WEATHER EXPECTED...OUTSIDE OF THE POSSIBILITY OF OF SOME EARLY
MORNING VALLEY FOG. A TROUGH IS EXPECTED TO DIG INTO THE SOUTHWEST
CONUS LATE IN THE WEEK. SOUTHWEST FLOW LOOKS TO DEVELOP OVER THE
UPPER MISSISSIPPI RIVER VALLEY LATE FRIDAY INTO SATURDAY. FORECAST
MODELS SHOWS THE TROUGH EJECTING INTO THE CENTRAL AND NORTHERN
PLAINS...WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS SYSTEM OVER
THE NEXT SEVERAL MODEL RUNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 608 PM CDT FRI OCT 4 2013

SOME CONVECTION DEVELOPING ALONG A WEAK BOUNDARY ACROSS NORTHERN
IOWA. ACTIVITY IS MOVING PRIMARILY TO THE NORTH/NORTHEAST AND
SHOULD THE GREATEST POTENTIAL TO IMPACT KRST IF IT HOLDS TOGETHER
AS IT MOVES NORTH. AROUND 500 J/KG OF MU CAPE EXITS AS FAR NORTH
AS THE I90 CORRIDOR SO WILL SHOW A VCTS AT KRST FOR THIS ACTIVITY.
THE FOCUS THEN SHIFTS TO HOW FAST THE CONVECTION NEAR THE MISSOURI
RIVER WILL TRANSLATE INTO THE AREA. THE 04.21Z HRRR SEEMS TO BE
HANDLING THIS WELL AND INDICATES IT COULD START COMING IN BY MID
EVENING AND THEN MOVE OFF TO THE EAST BETWEEN 06 AND 08Z. BRIEF
BREAK IN THE ACTION BEFORE THE COLD FRONT COMES IN EARLY SATURDAY
MORNING WITH ANOTHER ROUND OF CONVECTION. THIS ACTIVITY COULD
POTENTIALLY STICK AROUND INTO THE MIDDLE OF THE AFTERNOON...EVEN
FOR A FEW HOURS AFTER THE FRONT GOES THROUGH WITH THE UPPER LEVEL
SYSTEM HANGING BACK WELL TO THE WEST. THE WINDS SHOULD GO AROUND
TO SOUTHWEST DURING THE AFTERNOON BEHIND THE PASSAGE OF THE FRONT.
CEILINGS LOOK TO REMAIN IFR AT BOTH SITES FOR MUCH OF THE PERIOD
WITH VISIBILITIES PRIMARILY MVFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
Hazardous weather outlook, Oct 4, 1:52 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT FRI OCT 4 2013

MNZ079-WIZ017-029-032>034-042>044-051200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-TREMPEALEAU-
WABASHA-
252 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
TONIGHT. BESIDES A LIGHTNING THREAT...THEY COULD PRODUCE HEAVY RAIN
AT TIMES WITH A LOCALIZED FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY...
ESPECIALLY DURING THE MORNING HOURS. THERE COULD BE SOME ADDITIONAL
HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED FLOODING DEPENDING ON HOW
MUCH RAIN OCCURS BEFORE THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY...
BUT RAINFALL AMOUNTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061-
051200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
VERNON-WINNESHIEK-WINONA-
252 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR MOVE INTO THE
AREA TONIGHT. SOME OF THE STRONGER STORMS WILL HAVE HEAVY RAIN WHICH
COULD LEAD TO LOCALIZED FLOODING...ALONG WITH LIGHTNING.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST AND SOUTHWEST OF
THE AREA THIS EVENING AS WELL. THEY COULD MOVE INTO THE AREA DURING
THE LATER EVENING HOURS...BETWEEN 7 AND 11 PM...WITH A THREAT FOR
LARGE HAIL AND DAMAGING WIND. THE OVERALL SEVERE WEATHER RISK
APPEARS TO BE LOWERING BUT CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE COULD BE SOME THUNDERSTORMS AGAIN SATURDAY...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER...AS A STRONG COLD FRONT MOVES ACROSS
THE AREA. HEAVY RAIN REMAINS POSSIBLE SATURDAY...WHICH COULD LEAD TO
LOCALIZED FLOODING. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL AND
DAMAGING WINDS BEFORE QUICKLY MOVING OFF TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF A FEW STORM SPOTTER GROUPS MAY STILL BE NEEDED THIS
EVENING IF STORMS BECOME STRONG ENOUGH...ESPECIALLY THOSE WEST OF
THE MISSISSIPPI RIVER. AGAIN...THE OVERALL RISK LOOKS LOWER THAN
PREVIOUSLY FORECAST.

RAINFALL AMOUNTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/SHEA

In the hours before

Special weather statement, Oct 4, 5:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
622 PM CDT FRI OCT 4 2013

WIZ061-050015-
GRANT-
622 PM CDT FRI OCT 4 2013

...STRONG THUNDERSTORMS APPROACHING SOUTHERN GRANT COUNTY...

AT 620 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF POTOSI...MOVING EAST AT 25 MPH.

SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
TENNYSON...SANDY HOOK...DICKEYVILLE...KIELER...CORNELIA...LOUISBURG
AND GEORGETOWN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

04
Special weather statement, Oct 4, 5:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT FRI OCT 4 2013

IAZ008-018-050045-
FLOYD-MITCHELL-
645 PM CDT FRI OCT 4 2013

...STRONG THUNDERSTORMS APPROACHING FLOYD AND MITCHELL COUNTIES...

AT 642 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORA
SPRINGS...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NORA SPRINGS...RUDD...ROCK CREEK AND STATE ROAD 9 AND COUNTY S 70.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

04

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 2 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Floyd

When
October 4, 6:30 PM CST to 9:00 PM CST
Where
Floyd County, 1.66 mi ESE of Charles City
Reported by
COOP Observer
Coordinates
43.060, -92.670

In Charles City, 2.15 inches of rain was measured.

Heavy Rain, Winneshiek

When
October 4, 7:15 PM CST to October 5, 1:00 AM CST
Where
Winneshiek County, 1.66 mi ENE of Bluffton
Reported by
COOP Observer
Coordinates
43.410, -91.900

In Bluffton, 2.25 inches of rain was measured.

Hail, Floyd

When
October 4, 7:16 PM CST
Where
Floyd County, 1.22 mi SW of Waller
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.070, -92.670

Hail, Floyd

When
October 4, 7:18 PM CST
Where
Floyd County, 1.22 mi SE of Floyd Crossing
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.070, -92.730

Quarter sized hail fell just west of Charles City.

Hail, Floyd

When
October 4, 7:37 PM CST
Where
Floyd County, 2.62 mi ESE of Knoop Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.950

Quarter sized hail fell west of Marble Rock.

Lightning, Floyd

When
October 4, 7:43 PM CST
Where
Floyd County, 1.22 mi SW of Waller
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
43.070, -92.670

A tree and power lines were knocked down from a lightning strike.

Hail, Floyd

When
October 4, 7:45 PM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.870

Quarter sized hail fell in Marble Rock.

Flash Flood, Floyd

When
October 4, 7:56 PM CST to 9:30 PM CST
Where
Floyd County, 1.51 mi E of Floyd to 1.87 mi E of Floyd
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.130, -92.740

A vehicle became stranded in flood waters on a U.S. Highway 218 bridge over the Cedar River in Floyd. All the occupants were safely rescued by emergency personnel.

Flash Flood, Floyd

When
October 4, 8:18 PM CST to 10:30 PM CST
Where
Floyd County, 1.68 mi SSW of Waller to 0.25 mi WSW of Charles City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.060, -92.668

Flood waters from a local creek went over State Highway 14 west of Charles City near the fairgrounds. In addition, numerous streets in Charles City were under water from the heavy rain.

Hail, Floyd

When
October 4, 8:22 PM CST
Where
Floyd County, 3.54 mi W of Carrville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.020, -92.670

Flash Flood, Winneshiek

When
October 4, 9:30 PM CST to 10:30 PM CST
Where
Winneshiek County, 5.24 mi NNW of Kendallville to 5 mi NNW of Kendallville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.500, -92.070

Water covered 333rd Avenue northeast of Kendallville near the intersection with State Line Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476851, 476852, 476109, 476106, 476105, 476122, 476107, 476114, 476601, 476110, 476602.